Aa
A
A
A
Close
General Health Community
8.98k Members
Avatar universal

Post-surgery infection & antibiotics, why is the skin is still red weeks later?

After abdominal surgery, I used bacitracin with zinc on the incision sites.  That and the bandages caused a rash and infection. The doctor prescribed a prescription antibiotic cream and 7 days of Keflex. It cleared up the rash infection, but my skin is "stained" pinkish-red where the rashes were  The doctor said it should lighten back to my normal skin color in a few weeks or months. That seems like a long time. I am using an OTC hydrocortisone cream 2x/day.  Does this sound normal and is there anything I could or should be doing differently to speed up the process?
3 Responses
144586 tn?1284666164
Hydrocortisone creme is the wrong train in the wrong direction on the wrong track. Steroids represent an immune system depressant. They interfere with healing.  It is difficult to ascertain the etiology of the redness. It could be a persistant bacterial infection, which is made worse by antibiotic cream, and will get even worse when a steroid is applied.
1 Comments
Thank you for taking the time to respond. Do you think the extended period of redness is normal?  And if not hydrocortisone, what if anything do you recommend instead?
144586 tn?1284666164
A difficult question to answer. There are viral infections and bacterial infections, but there are also mycobacterial infections, which are a kind of bacteria without cell walls and they are very resistant to antibiotics, which work by interfering with cell replication. If there is only  inflammation, a topical DMSO cream will (available at heath food stores), work.  And vitamin E will help. If there is a mycobacterial infection oral antibiotics are necessary and that will probably be a fluoroquinalone, such as Cipro, which work on DNA gyrase. This is one of those situations that requires an in-person consult with a physician who will take a few minutes. The chances are the area will lighten on it's own, as your physician suggested. I am not a happy camper with steroids because they interfere with healing.
2 Comments
I have had multiple surgeries, and call myself a "pale white girl" all of my scars are a horrible purple color for the first 6 months of healing.  The do eventually heal to a pale silvery line.  It takes time for the scar tissue color to fade out.  When i had plastic surgery on my abdomin in 2011 my surgeon told me it takes 12-18 months for a scar to reach its mature final look.  You can help it along with mederma ointment, if you scar is 1 month old or older, or silicon gel pads.  Just remember final looks wont happen for a while.
Thank you.  My concern isn't about the scar itself.  I had a large rash all around it that has stayed red after the rash and infection has cleared.
Avatar universal
I wouldn't use any type of steriod cream bc they can  actually make things worse. Let it heal on its own.
Have an Answer?
Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
80052 tn?1550343332
way off the beaten track!, BC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.